QUESTION: Dear sir,
I'm 29 years old male. I've been suffering severe erectile dysfunction for at least 10 years.
Currently I'm morbidly obese (184 cm tall, weight= approx. 125 kg).
I've recently had 2 penile duplex ultrasounds.
The first one was done using a low dose of PGE1 and revealed I suffer corporo-venous ED (PSV was borderline though, ranging between 24 and 35 cm/sec).
The second one was done using a low dose of papaverine and revealed I suffer arterial insufficiency!
I tried short course of Sildenafil 50 mg (sometimes 100 mg) but was of limited effect. I came to the conclusion that I suffer combined arterial insufficiency & venous leak.
I've recently started Trental (pentoxifylline) but just after I took 2 tablets, it seems as if it cancelled the effect of the daily dose of Slidenafil!
(1) Do you think I should wait for at least 2 weeks before I can judge the efficacy of Trental? or do you think it is indeed of no benefit for someone who suffers combined venous leak & arterial insufficiency?
(2) Do you think I probably suffer Leriche's syndrome (aortoiliac occlusive disease)? should I undergo angiography / arteriography?
(3) Is it true that in anxious young men (like me), and in order to obtain accurate results, the duplex ultrasound should preferably be done using injection of phentolamine?
Thanks in advance.
I doubt that trental is going to do anything for your problem. It is not possible to determine if you have leriche syndrome from the available information. There is insufficient indication of Leriche syndrome to warrant an angiogram.
All men getting shots for penile problems are "anxious". The dosage and type of medication is relatively unimportant.
A testosterone level might be helpful. If viagra (sildenafil) is not adequate, try another of the oral meds like cialis or levitra. If all of these fail and the testosterone level is good, you may need to consult with a urologist.
[an error occurred while processing this directive]---------- FOLLOW-UP ----------
QUESTION: Thank you very much Doctor,
Excuse me I have a few more questions:
(1) I hope I can find some treatment to avoid a penile implant.
So why do you think Trental is not going to do anything for my problem? I read your answer to some questions on here and you have said there is some evidence that Trental can help blood flow.
So is it because of the venous leak??
i.e. whatever the arterial blood flow get enhanced, it will be drained or leaked out by the leaky veins in the same ratio, am I correct?
(2) The arise of erectile dysfunction in my case at the age of 16 was significantly sudden in nature i.e. I've been 100% healthy teen guy with no erectile problems but suddenly at certain "moment" the 100% became only 10%
The 10% remained the same for about 10 years but it then declined gradually along the course of the past 2 years to become 1% of the original "sexual power" of me.
I'm sorry for being not very fluent in English, I hope I was clear though.
(3) Why do you think Leriche syndrome (or probably pelvic steal syndrome?) is unlikely?
(4) I tried a maximum dose of Vardenafil and it is almost the same as Sildenafil, gives me minimum tumescence with relatively good rigidity (after struggling) but no erection i.e. my penis is pointing down to the earth except in certain position. And I lose the rigidity very easily upon changing my position (I've never tried real sex with a female though).
My testosterone level was borderline last February (282 ng/dL) but I took multivitamins and zinc supplements and later on last month my testosterone levels became ok (580 ng/dL)
However, I feel as if I've some "female features" like as if I've relatively big breasts and an "hourglass figure". Do you think I should test for Estradiol?
I came across some studies which suggested that venous leakage is associated with elevated Estradiol levels.
Excuse me for too many questions but I feel very depressed and I wish I can avoid a penile prosthesis.
Thanks you very much doctor and I really appreciate your help.
My best regards.
I did not recommend trental because trental is not indicated for ED. While it can improve blood flow it is not highly successful for ED therapy regardless of etiology.
Your symptoms are not suggestive of Leriche syndrome or pelvic steal syndrome. Leriche syndrome does involve decreased arterial flow to the penis and ED, but it also includes claudication (poor blood flow to the buttocks and possibly the legs causing pain) and significantly decreased pulses in the legs compared to the upper body. This can be measure by a penile - brachial index and other similar measurements. Pelvic steal syndrome involves the redirection of arterial flow into the buttocks and upper legs during erections, usually from thrusting type movements of the muscles. Essentially, just the opposite of Leriche syndrome.
The question about checking for estradiol should be directed to an endocrinologist. While there have been some studies suggesting a connection between estradiol levels and venous leak, this is still unproven and not clinically useful at this time.